Alert archive / Alabama / Red Flag Warnings in 2026

Red Flag Warning 1, NWS Birmingham, AL

February 23, 202627 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 23, 2026, 9:28 AM CST for 27 counties in Alabama. It took effect at Feb 23, 2026, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2026, 9:28 AM CST (15:28 UTC)
In effect from
Feb 23, 2026, 11:00 AM CST
Expired
Feb 23, 2026, 6:00 PM CST
In force
7 hr
Issued by
NWS Birmingham, AL
All 27 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Chambers County, AL, Chilton County, AL, Clay County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 60 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2026-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2026-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WWUS84 KBMX 231528
RFWBMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Birmingham AL
928 AM CST Mon Feb 23 2026

ALZ022-023-025-027>050-240000-
/O.NEW.KBMX.FW.W.0001.260223T1700Z-260224T0000Z/
Pickens-Tuscaloosa-Shelby-Talladega-Clay-Randolph-Sumter-Greene-
Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-Chambers-Marengo-Dallas-
Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-Russell-Pike-
Barbour-
928 AM CST Mon Feb 23 2026

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR 
THE SOUTHERN HALF OF CENTRAL ALABAMA...

The National Weather Service in Birmingham has issued a Red Flag 
Warning, which is in effect until 6 PM CST this evening.

* WINDS...Northwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* IMPACTS...The combination of a dry air mass and windy conditions
  will result in critical fire weather conditions. Outdoor burning
  is not recommended. Current wildfires could worsen due to the
  winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 23, 5:19 AM CST, 4 hours 9 minutes earlier. Its key messages:

  • Updated at 518 AM CST MON FEB 23 2026
  • Gusty winds will remain in the forecast today, likely falling just shy of Wind Advisory criteria.
  • Well below normal temperatures are expected through Tuesday.
Area forecast discussion, Feb 23, 5:19 AM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
519 AM CST Mon Feb 23 2026

...New AVIATION...

.KEY MESSAGES...
Updated at 518 AM CST MON FEB 23 2026

 - Gusty winds will remain in the forecast today, likely falling
   just shy of Wind Advisory criteria.

 - Well below normal temperatures are expected through Tuesday.

&&

.DISCUSSION...
(Monday through next Sunday)
Issued at 1139 PM CST SUN FEB 22 2026

Temperatures will run well below average the next few days, as stiff
north winds keep the cold air advection flowing into the region. The
"peak" of this short-lived cold blast will be tomorrow night, where
radiational cooling looks to drop lows into the upper teens north,
and low-20s south. Thankfully, winds will be calm during this
timeframe, so ApparentT's won't be any lower than the ambient
temperatures. Temperatures will quickly begin to climb by the
Wednesday, as winds begin to shift back to the SW under the outer
influence of a surface high pressure.

Rain chances will also begin to increase by Wednesday night, greatly
increasing into the afternoon hours on Thursday. Here, a surface low
and cold front situated over the southern Plains will quickly get
caught up in a deepening upper-level trough. This low will shoot
like a cannon into the Midwest, bringing the cold front through the
region sometime around Friday. Some isolated rain chances may linger
through the weekend, but the bulk of the rain activity for this
forecast period will occur before Saturday.

/44/

&&

.AVIATION...
(12Z TAFS)
Issued at 518 AM CST MON FEB 23 2026

VFR conditions expected through the next 24 hours. Winds remain
gusty through the day with gusts greater than 20kts through 00z.
After 00z, we should see a gradual decrease in the winds becoming
light to calm after 06z.

25/Owen

&&

.FIRE WEATHER...

MinRH values will remain very low today, ranging between 25-35% in
the afternoon. Winds will also remain quite strong today, with
sustained speeds near 15 MPH, and gusts over 25 MPH likely for most
of the day. Given the drying pattern, MinRH values may even be lower
tomorrow, but they should start to rebound into Wednesday. Rain
returns to the forecast by Thursday, and should linger across the
area through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     40  18  53  35 /   0   0   0   0
Anniston    41  21  54  37 /   0   0   0   0
Birmingham  41  23  54  40 /   0   0   0   0
Tuscaloosa  44  23  55  40 /   0   0   0   0
Calera      44  23  55  38 /   0   0   0   0
Auburn      44  26  53  38 /   0   0   0   0
Montgomery  45  23  56  37 /   0   0   0   0
Troy        46  23  57  37 /   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

DISCUSSION.../44/
AVIATION...25/Owen

Nearby

Red Flag Warnings in Alabama, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.